Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Transplantation
Volume 2013, Article ID 907593, 3 pages
http://dx.doi.org/10.1155/2013/907593
Case Report

Nebulized Pentamidine-Induced Acute Renal Allograft Dysfunction

1Regional Nephrology Unit, Belfast City Hospital, Belfast BT9 7AB, UK
2Department of Histopathology, Belfast City Hospital, Belfast BT9 7AB, UK

Received 27 November 2012; Accepted 20 December 2012

Academic Editors: C. F. Classen and C. Costa

Copyright © 2013 Siddhesh Prabhavalkar et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Acute kidney injury (AKI) is a recognised complication of intravenous pentamidine therapy. A direct nephrotoxic effect leading to acute tubular necrosis has been postulated. We report a case of severe renal allograft dysfunction due to nebulised pentamidine. The patient presented with repeated episodes of AKI without obvious cause and acute tubular necrosis only on renal histology. Nebulised pentamidine was used monthly as prophylaxis for Pneumocystis jirovecii pneumonia, and administration preceded the creatinine rise on each occasion. Graft function stabilised following discontinuation of the drug. This is the first report of nebulized pentamidine-induced reversible nephrotoxicity in a kidney allograft. This diagnosis should be considered in a case of unexplained acute renal allograft dysfunction.